[hear-it.org] Study finds a possible relationship between hearing loss and the use of painkillers among women.
Researchers from the Harvard-affiliated Brigham and Women´s Hospital(BWH) in the US have found a possible relationship between the use of painkillers among women and hearing loss. Pain-relieving medicine such as ibuprofen and acetaminophen are especially risky. 16.2% of the studied women had a hearing loss due to a longer use of these exact types of pills.
On the other hand, the study also found that the use of aspirin did not contribute to hearing loss., even though hearing loss is still considered as a possible side-effect of using aspirin.
The link between the use of painkillers and hearing loss is most frequent among women with a consumption that lasted six years or longer. For those women using painkillers once or twice a week for no longer than one year, no clear relationship was found.
About the study
The researchers included data from 54,000 US women in the study. The age of the women varied from 48 to 73 years. The effects of three different kinds of medicine (aspirin, ibuprofen and acetaminophen) were investigated. According to the study, the use of aspirin was not related to hearing loss.
Even though the effects of painkillers are moderate, the findings are still of serious importance: “Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications,” Gary Curhan from the BWH says.